Alert archive / Maine / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 16, NWS Gray, ME

June 7, 2016York County, Maine

NWS Gray, ME issued this severe thunderstorm warning at Jun 7, 2016, 3:37 PM EDT for York County, Maine. It was in force for 38 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 7, 2016, 3:37 PM EDT (19:37 UTC)
Expired
Jun 7, 2016, 4:15 PM EDT
In force
38 min
Issued by
NWS Gray, ME
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County York County, ME

The radar

The Portland,ME radar (KGYX), 45 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 7, 3:45 PM EDTTSTM WND DMGWaterboro, METREE DOWN ON POWER LINES
Jun 7, 4:15 PM EDTTSTM WND DMG4 S Buxton, MELARGE BRANCHES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 7.6 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2016-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2016-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1903 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

821 
WUUS51 KGYX 071937
SVRGYX
MEC031-072015-
/O.NEW.KGYX.SV.W.0016.160607T1937Z-160607T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAY ME
337 PM EDT TUE JUN 7 2016

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN YORK COUNTY IN SOUTHWESTERN MAINE...

* UNTIL 415 PM EDT

* AT 337 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WATERBORO...OR
  NEAR ALFRED...MOVING EAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  BIDDEFORD...ALFRED...SANFORD...SACO...BUXTON...LEBANON...HOLLIS...
  WATERBORO...LYMAN...LIMINGTON...LIMERICK...ACTON...SHAPLEIGH...DAYTON AND
  NEWFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 4358 7094 4372 7066 4370 7066 4370 7063
      4369 7061 4369 7058 4370 7057 4351 7045
      4344 7086
TIME...MOT...LOC 1937Z 248DEG 19KT 4353 7080 

HAIL...1.00IN
WIND...60MPH
 
$$
MLE
2 follow-up statements
821 
WWUS51 KGYX 071954
SVSGYX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
354 PM EDT TUE JUN 7 2016

MEC031-072015-
/O.CON.KGYX.SV.W.0016.000000T0000Z-160607T2015Z/
YORK ME-
354 PM EDT TUE JUN 7 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR NORTHEASTERN YORK COUNTY...

AT 354 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HOLLIS...OR NEAR
BIDDEFORD...MOVING EAST AT 45 MPH.

HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
BIDDEFORD...ALFRED...SACO...BUXTON...HOLLIS...WATERBORO...LYMAN...DAYTON AND
SHAPLEIGH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 4361 7082 4367 7067 4367 7061 4366 7058
      4366 7055 4351 7045 4348 7073
TIME...MOT...LOC 1954Z 262DEG 39KT 4356 7055 

HAIL...1.25IN
WIND...60MPH
 
$$
MLE
265 
WWUS51 KGYX 072015
SVSGYX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
415 PM EDT TUE JUN 7 2016

MEC031-072025-
/O.EXP.KGYX.SV.W.0016.000000T0000Z-160607T2015Z/
YORK ME-
415 PM EDT TUE JUN 7 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN YORK COUNTY HAS
EXPIRED...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 4361 7082 4367 7067 4367 7061 4366 7058
      4366 7055 4351 7045 4348 7073
TIME...MOT...LOC 2013Z 248DEG 19KT 4356 7055 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 2:32 PM EDT, 1 hour 5 minutes earlier.

Area forecast discussion, Jun 7, 2:32 PM EDT, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Gray ME
232 PM EDT TUE JUN 7 2016

.SYNOPSIS...
A cold front will move across the region today producing showers
and thunderstorms, with a few possibly being severe. An upper
level low will move overhead on Wednesday and allow for another
chance of showers and thunderstorms. Cooler and drier weather will
move into the region Thursday and Friday. A low pressure system
brings a chance of rain over the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
High impact weather potential: Scattered severe thunderstorms
with damaging winds and large hail through evening.

2pm.. Convection beginning to initiate across the area ahead of
the upper level trough. Mesoscale models and current conditions
support more convective initiation in the next few hours with a
few cells becoming more organized. Temperatures have climbed to
the 70s with a few 80 degree readings in southern New Hampshire.
Dewpoints are in the low 60s to mid 50s. 18Z sounding shows very
strong shear /around 50kts/ from 0-6km. While there is plenty of
shear instability is rather limited...with current analysis around
1200 J/kg. Expect the convective coverage to increase over the
next several hours as the main trough axis aloft pushes in from
western New York. Most likely area for severe storms is from EEN
to MHT to DAW to LEW. In this corridor moisture remains plentiful
with an axis of 60+ degree dewpoints.

Storms will continue through sunset at which point the lack of
heating will limit shear and allow storms to die off. Skies will
clear with temperatures falling to the 50s overnight.

&&

.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
Wednesday a trough of cold air aloft will move into the region. At
the surface northwesterly flow will set up as the cold air pushes
into the area. Tightening surface pressure gradient will result in
a few gusts to 20mph. In the afternoon showers may form,
especially in the north where upslope flow will assist. Isolated
thunder and small hail is possible as steep lapse rates remain in
place.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
Cyclonic flow will continue Wednesday night into Friday as slow
moving upper low gradually shifts east. Bottom line for the period
will be mostly cloudy skies with occasional showers...mainly in
the mountains and foothills. Temperatures will average well below
normal with lows overnight ranging through the 40s. Highs on
Thursday will only reach the mid 50s to mid 60s. Temperatures
will moderate slightly on Friday as a narrow ridge of high
pressure slowly builds in from the west and clouds begin to
diminish in the afternoon. Expect upper 50s to mid 60s north and
mid 60s to near 70 south.

High pressure will shift offshore on Saturday as another strong
shortwave takes aim at the northeast. Expect variable cloudiness
during the day with highs in the mid 60s to lower 70s.

Strong shortwave digging southeast from Canada Saturday night will
close off over New England on Sunday setting up another stretch
of cool rainy weather Sunday and Monday. Sunday looking like a
washout with low clouds...showers and areas of drizzle along with
a refreshing wind off the water as low pressure crosses the
area. Showers will linger into Sunday night as low pressure
continues east into the maritimes.

Monday looking drier with just a few showers around in eastern
zones during the morning. Increasing downslope flow will produce
a few sunny breaks Monday afternoon. After Monday high pressure
building in from the west will bring a return of quieter weather
through midweek.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Short Term /through Wednesday/... A few thunderstorms this
afternoon and early evening cloud produce strong winds and hail.
On Wednesday conditions will return to VFR throughout the area.
HIE may see MVFR ceilings in the afternoon due to upslope flow.

Long Term...
VFR Wednesday night through Saturday with areas of MVFR ceilings
in the mountains.

&&

.MARINE...
Short Term /through Wednesday/...Winds and seas are expected to
remain below small craft through the day on Wed.

Long Term...Sca's may be needed Thursday.

&&

.FIRE WEATHER...
Recent widespread wetting rains, and a continuation of moderate
to high humidity levels and unsettled weather should keep fire
danger low the next few days.

&&

.TIDES/COASTAL FLOODING...
Can't entirely rule out minor splash-over once again within an
hour either side of the 2 AM Wednesday high tide from Casco Bay
southward to the Massachusetts border. With tide running as
forecast have not issued anything at this time but the tides will
need to be monitored.

&&

.EQUIPMENT...
NOAA Weather radio station WNG575 broadcasting at 162.525 from Pack
Monadnock mountain in New Hampshire will be off the air through
late Thursday for scheduled maintenance. Listeners should use one
of the following alternate stations:
1. WLX93 162.55 Worcester MA
2. KZZ40 162.45 Deerfield NH
3. WXM68 162.425 Marlboro VT

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...None.

&&

SYNOPSIS...
NEAR TERM...Curtis
SHORT TERM...Curtis
LONG TERM...Cempa
AVIATION...Cempa/Curtis
MARINE...Cempa/Curtis
FIRE WEATHER...Curtis
TIDES/COASTAL FLOODING...
EQUIPMENT...
Hazardous weather outlook, Jun 7, 8:52 AM EDT, 6 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
852 AM EDT TUE JUN 7 2016

MEZ007>009-012>014-018>022-025>028-NHZ001>013-015-081300-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-SAGADAHOC-
LINCOLN-KNOX-COASTAL WALDO-NORTHERN COOS-SOUTHERN COOS-
NORTHERN GRAFTON-NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-
SULLIVAN-MERRIMACK-BELKNAP-STRAFFORD-CHESHIRE-EASTERN HILLSBOROUGH-
INTERIOR ROCKINGHAM-WESTERN AND CENTRAL HILLSBOROUGH-
852 AM EDT TUE JUN 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MAINE...SOUTH CENTRAL
MAINE...SOUTHWEST MAINE...WEST CENTRAL MAINE...WESTERN MAINE...NEW
HAMPSHIRE...CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND
SOUTHERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING
WITH ISOLATED STRONG TO SEVERE THUNDERSTORMS LIKELY. THE MAIN
THREATS WOULD BE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN ACTIVATION IS REQUESTED FOR THIS AFTERNOON AND EVENING.

MEZ023-024-NHZ014-081300-
COASTAL YORK-COASTAL CUMBERLAND-COASTAL ROCKINGHAM-
852 AM EDT TUE JUN 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST MAINE AND SOUTHERN
NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING
WITH ISOLATED STRONG TO SEVERE THUNDERSTORMS LIKELY. THE MAIN
THREATS WOULD BE DAMAGING WINDS AND LARGE HAIL.

MINOR COASTAL FLOODING AND SPLASH OVER IS POSSIBLE AROUND THE TIME
OF HIGH TIDE TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ150>154-081300-
COASTAL WATERS FROM STONINGTON, ME TO PORT CLYDE, ME OUT 25 NM-
PENOBSCOT BAY-
COASTAL WATERS FROM PORT CLYDE, ME TO CAPE ELIZABETH, ME OUT 25 NM-
CASCO BAY-
COASTAL WATERS FROM CAPE ELIZABETH, ME TO MERRIMACK RIVER, MA OUT
25 NM-
852 AM EDT TUE JUN 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY WITH ISOLATED STRONG
TO SEVERE THUNDERSTORMS POSSIBLE. THE MAIN THREATS WOULD BE
STRONG WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN ACTIVATION IS REQUESTED FOR THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Jun 7, 2:57 PM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
257 PM EDT TUE JUN 7 2016

NHZ006-009-010-071930-
SOUTHERN CARROLL NH-STRAFFORD NH-BELKNAP NH-
257 PM EDT TUE JUN 7 2016

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHERN CARROLL COUNTY IN NEW HAMPSHIRE
  STRAFFORD COUNTY IN NEW HAMPSHIRE
  BELKNAP COUNTY IN NEW HAMPSHIRE

* UNTIL 330 PM EDT

* AT 256 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM OVER ALTON...MOVING TO THE NORTHEAST AT 30
  MPH.

* DIME SIZE HAIL AND WIND GUSTS OF 35 TO 45 MPH ARE EXPECTED WITH
  THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  FARMINGTON...
  ALTON...
  NEW DURHAM...
  WAKEFIELD...
  AND MILTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.

&&

LAT...LON 4332 7120 4348 7133 4370 7103 4360 7097
      4357 7097 4355 7095 4354 7096 4351 7096
      4349 7097 4344 7096 4342 7099 4337 7098
TIME...MOT...LOC 1851Z 240DEG 27KT 4344 7118

MLE
Special weather statement, Jun 7, 3:23 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
323 PM EDT TUE JUN 7 2016

MEZ018-023-072015-
INTERIOR YORK ME-COASTAL YORK ME-
323 PM EDT TUE JUN 7 2016

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  INTERIOR YORK COUNTY IN MAINE
  COASTAL YORK COUNTY IN MAINE

* UNTIL 415 PM EDT

* AT 323 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES NORTHWEST
  OF SPRINGVALE TO NEAR LEBANON...MOVING TO THE EAST AT 25 MPH.

* DIME SIZE HAIL AND STRONG WIND GUSTS OF 45 TO 55 MPH ARE EXPECTED
  WITH THESE STORMS.

* LOCATIONS IMPACTED INCLUDE...
  SANFORD...
  HOLLIS...
  WATERBORO...
  SPRINGVALE...
  AND ALFRED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 4340 7091 4363 7096 4371 7066 4370 7065
      4370 7062 4369 7061 4369 7057 4345 7050
TIME...MOT...LOC 1921Z 263DEG 21KT 4357 7095 4345 7091

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 12:10 PM EDTSpecial Marine WarningGYX65 min
Jun 7, 3:02 PM EDTSevere Thunderstorm WarningGYXYork28 min
Jun 7, 3:13 PM EDTSevere Thunderstorm WarningGYXFranklin, Kennebec, Oxford47 min
Jun 7, 3:23 PM EDTSpecial Weather StatementGYXYork52 min
Jun 7, 3:58 PM EDTSevere Thunderstorm WarningGYXFranklin, Kennebec, Oxford47 min
Jun 7, 4:08 PM EDTSevere Thunderstorm WarningGYXCumberland, York35 min
Jun 7, 4:52 PM EDTSpecial Weather StatementGYXAndroscoggin, Kennebec38 min
Jun 7, 5:01 PM EDTCoastal Flood StatementGYXCumberland, York9 hr
Jun 7, 5:12 PM EDTSevere Thunderstorm WarningGYXAndroscoggin, Kennebec48 min
Jun 7, 5:45 PM EDTSpecial Weather StatementGYXKennebec45 min
Jun 7, 5:59 PM EDTSpecial Weather StatementGYXKennebec46 min
Jun 7, 6:04 PM EDTSpecial Weather StatementGYXKennebec41 min
Jun 7, 6:40 PM EDTSpecial Weather StatementGYXWaldo65 min
Jun 7, 7:16 PM EDTSpecial Weather StatementGYXKennebec44 min
Jun 7, 7:52 PM EDTSpecial Marine WarningGYX38 min

Nearby

Severe Thunderstorm Warnings in Maine, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.